Listen Up, Asthma Sufferers: Your Inhaler Could Be Making You Sick
Some common asthma inhalers could up your risk of getting pneumonia. Here’s what you need to know.
Darren Grove/ShutterstockAsthma sufferers often use inhalers to help manage or treat their symptoms. But, taking a puff of inhaled corticosteroids (the type of medication inside many inhalers) may increase the risk of pneumonia in people with the condition.
A new study published in the British Journal of Clinical Pharmacology looked at data from 152,412 asthma patients who used two common asthma inhaler medications. Researchers found that use of ICS in general was associated with an 83 percent increased risk of being hospitalized for pneumonia. (Look out for these pneumonia symptoms.)
Previous studies have linked the use of inhaled corticosteroids (ICS) to increased pneumonia risk in people with chronic obstructive pulmonary disease (COPD), a cluster of lung diseases that are often treated with ICS; however, a link between ICS and pneumonia in asthma patients remained unclear and unstudied, until now. Both conditions cause constriction of the airways, making it difficult to breathe.
Despite the findings, researchers emphasize that ICS is still the best asthma therapy and people should just make sure they’re aware of pneumonia symptoms, such as a cough with phlegm, fast or shallow breathing, shortness of breath or wheezing, a sharp pain in the chest, or flu-like symptoms.
“Pneumonia in patients with asthma remains unusual and inhaled corticosteroids remain the best therapy available,” said study author Pierre Ernst, MD, in a news release.
Lower your need to pull out your inhaler by avoiding these common asthma triggers.